Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 38, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 27, 2022, 5:01 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2022, 5:01 PM MST (00:01 UTC)
- Expired
- Jul 27, 2022, 9:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 5:00 PM MST, 1 minute earlier.
Area forecast discussion, Jul 27, 5:00 PM MST, 1 minute before
Area Forecast Discussion National Weather Service Phoenix AZ 500 PM MST Wed Jul 27 2022 .UPDATE...Updated Aviation Discussion... .SYNOPSIS... A flood watch remains in effect for much of the area. An abundance of moisture will allow any showers and storms that develop to quickly produce copious amounts of rainfall. The highest chances for showers and storms will reside over Arizona's higher terrain today. Shower and thunderstorm chances will increase over the lower deserts late this week and through the weekend as waves of energy interact with humid conditions. High temperatures will generally remain at or below normal, thanks to this monsoon pattern. && .DISCUSSION... Still juicy out there, with this morning's sounding showing 2.04 inches of precipitable water, which is greater than the max moving average for the day. Plenty of daytime heating will keep instability elevated today, with mesoscale analysis showing 1000-1500 J/kg MLCAPE and very little CIN over much of south- central Arizona. Activity across northern Arizona was able to send a pretty decent outflow boundary towards the lower deserts this afternoon, which has been triggering more convection across the northern half of the Phoenix metro. With exceptionally slow steering flow, this activity is barely moving and most of these cells are producing rainfall rates of at least 1-2 inches per hour. Thus, flash flooding will remain the biggest risk for the remainder of the afternoon. We could see strong winds around 30 mph with any storm as well and the HREF has less than a 10% chance of wind speeds exceeding 35 mph today and tonight. We expected scattered coverage of showers and storms, mainly across south-central Arizona and La Paz county in southwest Arizona, to continue until 4 or 5 pm MST this afternoon, before we see quieter conditions. As we’ve seen the past several mornings, there continues to be indications of a lingering MCV overnight into tomorrow morning bringing some additional showers to south-central Arizona. && .PREVIOUS DISCUSSION.... While there are some subtle changes in the pattern over the next several days, you have to look closely to see them. The overall setup is fairly stagnant: a moisture-laden troposphere is stuck in place. Meanwhile, AZ will sit beneath weak cyclonic flow in the mid-levels through at least the first portion of the weekend. Lapse rates are unimpressive above the BL, so MLCAPE values will range from 500-1500 J/kg most of the time. One distinct wave of energy is readily apparent on WV this morning just to the S of ELP. This feature is forecast to slowly churn its way westward along the Intl Border between now and Saturday, enhancing our PoPs from late Thu through Sat. After coordination with neighboring offices, the flood watch has been extended through Thursday night and may eventually be needed beyond that time as well. From Sunday into early next week, confidence is rather undesirable as forcing mechanisms are essentially indiscernible this far out in time. Ridging is forecast to amplify to our north, and ample moisture will still reside across the region. Iso/Sct storms remain in the forecast, and if we can pick up some enhancement to the easterly mid-level flow, storm motions will likely originate over the AZ high terrain before descending into the lower deserts. All monsoon hazards will remain on the table. MaxT's remain near (SE Cali) to below (elsewhere) normal for the time of year through the period. At PHX, NBM probabilities give us a daily 40% - 70% chance of remaining below 100F through Monday. && .AVIATION...Updated 1735Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Breezy northerly winds that were generated by t-storms earlier this afternoon continue to be observed over the Phoenix area at this hour. These northerly winds are expected to diminish and become a bit more westerly over the next couple of hours. Attention then turns to potential outflows from t-storms that are now affecting southern Gila County. Although chances for direct impacts from these t-storms look low (10-20%), outflows from these storms are likely to turn winds easterly in the 03-04Z timeframe, with lighter southeasterly winds taking over later in the evening/around midnight. There are indications that another weather disturbance that is now producing t- storms over NW AZ/Southern NV will rotate southward into SW AZ, producing some -SHRA activity early Thursday morning, similar to what has happened the past couple of mornings. Thus, have decided to introduce VCSH in the Phx area TAFs during those hours. Another weather disturbance that is now located over northern Mexico to the south of the El Paso region continues to be forecast to move northwestward into SE/east-central AZ by midday Thursday, then up into north-central AZ Thursday afternoon/evening. It appears this disturbance will likely trigger scattered showers over south-central AZ by late Thursday afternoon. Thus, have introduced VCTS in the the Phx area TAFs for the late afternoon/early evening hours, but confidence on the timing of any t-storm impacts is still too low to include any -TSRA/PROB30 groups in the TAFs at this point. CIGS at are expected to remain mainly in the SCT-BKN range with bases mainly aoa 6k feet thru the TAF period. Southeast California/Southwest Arizona including KIPL and KBLH: Persistent southeast to south winds are expected at both terminals. KIPL will see some scattered to broken high clouds through the forecast period, but most of the storms are currently expected to remain east of terminal. KBLH will see a better chance for -SHRA later tonight thru early afternoon THursday as a weather disturbance moves southward into the region. There is even an outside (10-20%) chance for a t-storm at KBLH, but confidence remains too low to include any -TSRA/VCTS mention in the TAF at this point. && .FIRE WEATHER... MinRH values will feature a gradient from 25-35% over SW AZ and SE CA to 30-45% near Phoenix and points eastward. Overnight recovery will remain good, highest values (55% +) from PHX eastward. Wetting rains will be concentrated mostly over high terrain today. A flood watch is in effect for portions of La Paz and all of Gila, Pinal, and Maricopa Co's through tonight. From Thursday through early next week, rain/storm chances will be highest over the Arizona high terrain (50-70%), lessening to 10-30% chances nearer to the CO Valley and SE Cali. Winds will generally remain light, save for brief gusts near any stronger storms. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch through late Thursday night for AZZ533-534-537>563. CA...None. && DISCUSSION...Feldkircher PREVIOUS DISCUSSION...Heil AVIATION...Percha/Frieders FIRE WEATHER...Heil
In the hours before
Special weather statement, Jul 27, 11:44 AM MST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1144 AM MST Wed Jul 27 2022
AZZ537-541-542-271930-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
1144 AM MST Wed Jul 27 2022
...A strong thunderstorm will impact portions of Maricopa County
through 1230 PM MST...
At 1142 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wittmann, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall could cause localized
flooding.
Locations impacted include...
Surprise, Wittmann, Sun City West, Beardsley, Lake Pleasant and
Vistancia.
This includes the following highways...
US Highway 60 between mile markers 129 and 139.
AZ Route 74 between mile markers 5 and 26.
AZ Route 303 between mile markers 119 and 123, and between mile
markers 126 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3390 11232 3377 11219 3364 11247 3394 11260
3396 11258
TIME...MOT...LOC 1842Z 331DEG 6KT 3386 11244
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Jul 27, 12:07 PM MST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1207 PM MST Wed Jul 27 2022
AZZ537-541-542-545-271945-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Northwest Valley AZ-
1207 PM MST Wed Jul 27 2022
...Strong thunderstorms will impact portions of Maricopa County
through 1245 PM MST...
At 1206 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Rock Springs to near Lake Pleasant to near
Wittmann. Movement was southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall could cause localized
flooding.
Locations impacted include...
Surprise, New River, Wittmann, Lake Pleasant, Vistancia and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 220 and 241.
US Highway 60 between mile markers 128 and 136.
AZ Route 74 between mile markers 3 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3402 11197 3371 11213 3370 11249 3388 11260
3389 11228 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 1906Z 320DEG 8KT 3404 11215 3384 11224 3383 11246
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Jul 27, 1:03 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
103 PM MST Wed Jul 27 2022
AZZ541-545-547-549-272045-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
103 PM MST Wed Jul 27 2022
...A strong thunderstorm will impact portions of Maricopa County
through 145 PM MST...
At 101 PM MST, Doppler radar was tracking a strong thunderstorm near
McDowell Mountain Park, or 7 miles northeast of Scottsdale, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall could produce localized
flooding.
Locations impacted include...
Scottsdale, Fountain Hills, Rio Verde, McDowell Mountain Park and
Fort McDowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3376 11193 3388 11177 3373 11156 3356 11174
TIME...MOT...LOC 2001Z 320DEG 19KT 3377 11179
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Jul 27, 1:48 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
148 PM MST Wed Jul 27 2022
AZZ547-549-552-555-558-272130-
Fountain Hills/East Mesa AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
148 PM MST Wed Jul 27 2022
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 230 PM MST...
At 146 PM MST, Doppler radar was tracking a strong thunderstorm over
Lost Dutchman State Park, or near Apache Junction, moving southeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and very heavy rainfall expected.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Very heavy rainfall in a short period of
time could produce localized flooding.
Locations impacted include...
Apache Junction, Gold Canyon, Superstition Mountains, Gold Camp,
Kings Ranch, Lost Dutchman State Park and Goldfield.
This includes US Highway 60 between mile markers 199 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3344 11155 3353 11149 3349 11125 3329 11142
TIME...MOT...LOC 2046Z 304DEG 10KT 3346 11146
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Jul 27, 4:14 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Wed Jul 27 2022
AZZ556-558-560>563-280000-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-
Dripping Springs AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
414 PM MST Wed Jul 27 2022
...Strong thunderstorms will impact portions of Gila and Pinal
Counties through 500 PM MST...
At 414 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Cedar Creek to 9 miles
southwest of Hilltop to 7 miles northwest of Christmas. Movement was
northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Hilltop, Sawmill,
Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 238 and 297.
AZ Route 70 between mile markers 253 and 268.
AZ Route 77 between mile markers 156 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3345 11042 3314 11060 3315 11063 3310 11069
3326 11096 3336 11097 3364 11092 3368 11084
3366 11078 3379 11068 3385 11056 3382 11050
3383 11033 3370 11016
TIME...MOT...LOC 2314Z 134DEG 23KT 3382 11033 3354 11055 3316 11079
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:06 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 28, 4:54 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 28, 6:31 AM MST | Areal Flood Advisory | PSR | Maricopa | 119 min |
| Jul 28, 10:05 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 28, 11:00 AM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 4 hr |
| Jul 28, 11:35 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Jul 28, 11:51 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 28, 12:17 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 28, 12:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 28, 1:12 PM MST | Special Weather Statement | PSR | 33 min | |
| Jul 28, 1:20 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 28, 2:38 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 4 hr |
| Jul 28, 3:59 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 28, 4:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 28, 4:25 PM MST | Special Weather Statement | PSR | La Paz | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.